Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Having hives on arms, neck and chest. High BP. Reason?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I have several symptoms: 1) twice I've had what appears to be hives on my arms, neck and chest. This would occur after I've been in the sun for a period of time. The hives are itchy and painful-very uncomfortable. I thought it was just an allergic to somehting but I didn't eat anything out of the ordrinary recently. In addition to that my last 2 doctors visits my blood pressure was high. I've always 120/78 or 120/80 and it was over 90. Lately I have also been retaining water. After taking in 32oz of fluid then I may use the bathroom once. I really feel like its more than allergies and that maybe my immune system has been compromised.
Posted Sun, 8 Sep 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 37 minutes later
Brief Answer:
Urticaria, check thyroid function

Detailed Answer:
Hello XXXX,

Welcome to Healthcare Magic.

The itchy, uncomfortable hives are consistent with chronic urticaria and change in skin temperature (heat) is one of the causes.
If there is facial rash, then you would need to exclude lupus with the antinuclear antibody (ANA) blood test.
It is usually unrelated to foods, although spices and preservatives can make it worse in some people.
Your Blood pressure is normal, and 90 diastolic is just borderline although at your age 80mmHg is preferable.

So you need to get the following checked:
1. Hemogram
2. Serum ferritin
3. Liver function tests
4. Anti-TPO and anti-TG antibodies
5. TSH, fT4
6. IgE levels (as a marker for atopy)
7. Uric acid
8. Serum cholesterol levels

Long-acting antihistamines such as Fexofenadine 180mg and Hydroxyzine 50mg at night for 2-3 months is preferred.
Sun cream with SPF30 half an hour before going out in the sun.
Depending on the blood results, thyroid or cholesterol may require treatment.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Having hives on arms, neck and chest. High BP. Reason? 7 minutes later
Thanks so much, 1) Do I ask my General doctor for those tests or should I see an immunologist for testing? Also one thing I nelgected. I've been taking the zrytec per my allergist's direction. After coming in fro the heat this past Friday, my skin was warm and instead of the hives coming it was dry patches. Still itchy and uncomfortable but instead of hives, dry itchy patches. I wasn't sweating but they seem to be wet, perhaps secreting fluid. Should this concern me?
These issues happen once I've been in the sun for a couple of hours, so:
Do I have a sun allergy?
And, where does the water retension come into this? Or are they unrelated?
Answered by Dr. Sujoy Khan 6 minutes later
Brief Answer:
UV worsens urticaria

Detailed Answer:
It seems to be water retention, but actually when histamine gets released into tissue a small lump forms. This is basically proteins leaking out of vessels that is what histamine does.

Tests can be requested by anyone, depending on your health system and insurance (reimbursement).

Sun allergy or UV light worsening urticaria is common.
Use the sun cream generously.
Also use a moisturiser soap.
Dermocalm or Caladryl lotion helps with dry skin.
Continue Zyrtec, so only start Fexofenadine after discussing with your doctor.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Having hives on arms, neck and chest. High BP. Reason? 40 minutes later
Thank you so much, this was very helpful
Answered by Dr. Sujoy Khan 10 hours later
Brief Answer:
Thank you

Detailed Answer:
Glad to know that the consult was useful.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor